Pathologist Rules Out Poison in Adeleke’s Death
A consultant pathologist at the Ladoke Akintola University of Technology Teaching Hospital, Osogbo, Dr. Olufemi Solaja, who carried out an autopsy on the body of the late Senator Isiaka Adeleke, has said the politician did not die as a result of poison.
Solaja, who was led in evidence by the counsel for the hospital, Mrs. Oyindamola Daramola, said this while testifying before the coroner probing Adeleke’s death, Mr. Olusegun Ayilara.
He told the coroner that his impression was that Adeleke died due to aspiration of gastric content and multiple drugs overdose.
He said the family of the deceased presented a man whose name he did not know and who gave him the history of what happened before Adeleke died.
The pathologist said the man told him that Adeleke complained of pain in the knees and inability to sleep and he was said to have been given some drugs, adding that the drugs were administered on him intravenously.
The pathologist said the man told him that Adeleke was given 500ml of intravenously fluid; 40ml of diazepam (Valium) 200ml of hydrocortisone; 1,000ml of analgin, gentamicin and 30mg of pentazocine.
He quoted the man as saying that he noticed that the senator was not breathing again after the drugs were administered on him.
After this, he told the coroner that the man said the deceased was rushed to Biket Hospital, Osogbo where he was confirmed dead and from where he was referred to LAUTECH Teaching Hospital for autopsy.
The pathologist said all the drugs could cause depression of the central nervous system, drowsiness, respiratory depression, nausea and vomiting if given in excess dosage while analgin could also cause these effects and cardiovascular collapse and the patient might faint.
He said the corpse was reeking of alcohol but no external injuries were found on his body during the physical examination.
Solaja added that the right lung of the late senator weighed 500 grammes while the left one weighed 450 which he described as normal.
He, however, said that his heart was enlarged and weighed 600 grammes, which according to him, is two times the size of the heart of a normal male person of the deceased’s age.
He said, “Death in this case was due to aspiration of gastric content, although the deceased had hypertensive heart disease which could have caused sudden death, but no evidence of such, either grossly or microscopically.
“It is known that excessive alcoholic intake may depress the central nervous system with the blunting of the gas influx. This may also induce vomiting. The deceased was deeply sedated and was given an overdose of analgesic, these drugs are known to cause central nervous system depression.
“He apparently vomited and aspirated due to the deep sedation, so the aspiration of the gastric content blocked the airways, depriving the body of oxygen. This showed up in the body as stinge of colouration. This could cause vital seizure of the system.
“The toxicology report also showed abnormally high levels of alcohol, sedative and analgesic in the blood of the deceased. There were no traces of poison, or heavy metals in the toxicology report. The Nigerian police did the toxicology examination and the result was given to me on May 15, 2017.”
The pathologist tendered the autopsy report and it was admitted as one of the exhibits by the coroner.
He said, “I rule out poison as the cause of the death because of the toxicology report.”
The Divisional Police Officer of Dugbe Police Station, Mr. Gbemileke Ogunkanmi, told the coroner that the empty ampoules of the injections given the deceased were given to him and he handed them over to the Officer-in-Charge of Homicide.
He said the nurse who allegedly administered the injections was transferred to the State’s Criminal Investigation Department for investigation. He said he was present when the autopsy was done.
The O/C Homicide, Mr. Moses Eletan, confirmed that the DPO handed over the polythene bags containing empty ampoules of drugs the deceased was said to have been given to him.
He added that the empty ampoules were handed over to the police toxicologist, Mr. Benedict Agbo, who did the toxicology examination.
The nurse, Mr. Alfred Aderibigbe, who allegedly administered the overdose of injections on the deceased at home shortly before his death, could not testify before the coroner.
Counsel for the nurse, Mr. Lekan Alabi, said his client needed an interpreter due to his inability to speak English language fluently.
The nurse was in court and on entering the witness box, he started shaking his head apparently in regret but the coroner, who noticed this, told him to relax.
The coroner told him, “I know you are traumatised, you don’t need it. Relax, this is not a criminal court.”
But his counsel told the court that Aderibigbe would require an interpreter before he could testify.
The coroner adjourned till Thursday for Aderibigbe’s evidence.
Meanwhile, the family of the deceased has threatened to sue the Chief Medical Director of LAUTECH Teaching Hospital, Prof. Akeem Lasisi, and other medical practitioners for the alleged unprofessional manner they handled the report of the autopsy it ordered them to do.
The deceased’s siblings led by Dr. Adedeji Adeleke, said this at a press conference in Ede on Wednesday while reacting to the testimony of the CMD, who appeared before the coroner on Monday.
He said the family neither participated nor believed in the “kangaroo inquest” ordered by Governor Rauf Aregbesola, saying the CMD refused to give the family the result of the autopsy carried out on the deceased despite that it was ready since May 5th.
Adedeji said the CMD relied on hearsay and told the coroner the deceased was given an overdose of banned substance but did not tell the coroner that the autopsy report was ready.
“…The Adeleke family hereby puts it on record, that based on the high level of unprofessional conduct already displayed by CMD of LAUTECH, the integrity of the ‘yet to be ready’ autopsy must have been seriously compromised.
“The Adeleke family is consulting lawyers and is considering all legal options available to address this unfortunate and unprofessional conduct exhibited by the medical practitioners in this matter.”